Drug induced hair loss, is it permanent?
Feb, 18 2020 | By Dr. Sangay Bhutia (Hair Transplant Specialist in Delhi)
We know that hair loss can be a dynamic problem. Which means that a variety of factors can contribute to it. Often working in tandem to produce the eventual loss. In some cases, genetics, stress, lifestyle, hormonal disorders can individually and often collectively lead to hair loss. But sometimes a sudden shock to the body or the use of certain drugs and medication can trigger hair loss. Let us try and understand how.
Drug induced hair loss is a common side effect of a few medications. What are those medications? Is hair loss permanent? What can be done about it? And most importantly, how can we avoid such a situation?
Drug or medication induced hair loss is contingent on dosage, type as well as individual sensitivity towards that drug. The resulting hair loss can be of two types:
Telogen Effluvium - This is considered a common form of hair loss because of medication. It normally starts 2-3 months after drug/medication use. Telogen is the resting phase of hair follicles; and Telogen Effluvium is characterised by the early entry of hair in the telogen phase . It weakens the hair and leads them to fall out. Some drugs enable this condition and patients shed more than normal hair.
Anagen Effluvium - This kind of hair loss usually starts within a few days of taking the drug. Like in the case of chemotherapy drugs for cancer. The impact can be severe - leading to heavy hair loss in a very short period. It is different from Telogen (resting) Effluvium in the sense that it happens when hair follicles are in a growing (anagen) phase.
Apart from chemotherapy drugs, a variety of medications can potentially induce hair loss. These are:
-> Acne Medications
-> High Blood Pressure medicines
-> Hormonal medications like birth control pills, estrogen, androgenic hormones, or steroids
-> Anti-clotting drugs
-> Statins, which are used to manage cholesterol
-> Weight loss drugs
-> Anti-gout medication
-> Anti-rheumatic drugs taken for the treatment of rheumatoid arthritis
-> High dose of Vitamin A
-> Amphetamines, which are taken to manage ADHD or attention deficit hyperactivity disorder or treating narcolepsy or sleep disorder
-> Beta-blockers that are taken for the treatment of glaucoma (eye conditions) or high blood pressure
As has been discussed above, the hair loss induced by most of these drugs is not permanent. And it can be arrested once the drug consumption is stopped by the patient. However, in elderly patients, some hair loss is indeed irreversible.
It is very important that you discuss and review your medication with your doctor. You should be aware of any side effects of the medicines you are prescribed. In case they induce hair loss, chances are that it will stop once you stop taking the concerned medicine. In case that does not happen - then your doctor can help you with hair growth stimulants and also prescribe drugs to arrest hair loss. Doctors often prescribe Minoxidil or Finasteride, which are both helpful in arresting hair fall and even regrowth.
Hair loss, be it drug induced or otherwise, is an extremely delicate moment. It can cause deep anxiety and can have a major impact on the patients self esteem and confidence. And if it happens at an early age, say late twenties or early thirties, then it can even be traumatic. So don’t wait for problems to haunt you - go out there and take all possible measures to confront them head on. Start with a healthy diet and regular exercise because it can help fight hair loss to an extent, and help you have a healthy body and beautiful hair.